Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Midland/Odessa, TX

July 3, 2010Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2010, 2:25 AM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2010, 2:25 AM CDT (07:25 UTC)
Expired
Jul 3, 2010, 6:15 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 171 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS54 KMAF 030725
FFWMAF
TXC371-443-031115-
/O.NEW.KMAF.FF.W.0030.100703T0725Z-100703T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 AM CDT SAT JUL 3 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 AM CDT

* AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY SHOWERS OVER TERRELL AND SOUTHEASTERN PECOS COUNTIES CAPABLE 
  OF PRODUCING FLASH FLOODING.  SURFACE REPORTS INDICATE NEARLY 2 INCHES
  OF RAIN HAS FALLEN HAS FALLEN OVER THIS AREA DURING THE LAST FEW HOURS
  WITH ADDITIONAL HEAVY RAINFALL APPROACHING FROM MEXICO.  THESE SHOWERS
  WERE MOVING NORTHWEST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  SANDERSON...
  DRYDEN...
  BAKERSFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3078 10282 3089 10227 3066 10176 2982 10180
      2985 10223 3006 10251

$$
1 follow-up statement
329 
WGUS74 KMAF 030942
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT SAT JUL 3 2010

TXC371-443-031115-
/O.CON.KMAF.FF.W.0030.000000T0000Z-100703T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
442 AM CDT SAT JUL 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
TERRELL AND SOUTHEASTERN PECOS COUNTIES...

AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY RAINSHOWERS MOVING ACROSS TERRELL AND SOUTHEASTERN PECOS
COUNTIES. RADAR ESTIMATES THESE SHOWERS WERE PRODUCING A HALF INCH OR 
MORE OF RAIN PER HOUR.  THE HEAVIEST RAINFALL WAS LOCATED 16 MILES 
SOUTHEAST OF DRYDEN...MOVING NORTH AT 15 MPH.

THE HEAVY SHOWERS PRODUCING POSSIBLE FLASH FLOODING WILL AFFECT THE 
FOLLOWING LOCATIONS...DRYDEN AND SANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3078 10282 3089 10227 3066 10176 2982 10180
      2985 10223 3006 10251

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:36 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 3, 12:36 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 AM CDT SAT JUL 3 2010

.DISCUSSION...

&&

.AVIATION...
LITTLE CHANGE IN THE WET WEATHER EXPECTED THROUGH THE DAY AS
TROPICAL SHOWERS CONTINUE TO STREAM NORTHWARD ACROSS THE AREA.
KEPT PRECIP IN THE TAFS WITH LOW IFR CIGS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 1044 PM CDT FRI JUL 2 2010/

UPDATE...
A QUICK UPDATE HAS BEEN ISSUED TO CONTINUE THE FLASH FLOOD WATCH.

DISCUSSION...
SHOWER COVERAGE IS BEGINNING TO INCREASE EAST OF A LINE FROM
SANDERSON...TO FORT STOCKTON...TO NEAR MONAHANS. THE LATEST
SOUNDING FROM MAF CONTINUES TO SHOW A VERY MOIST AIRMASS IN
PLACE WITH A PWAT OF 1.93 INCHES. THE MAIN REMNANTS OF ALEX
REMAIN WELL SOUTH OF THE REGION ACROSS CENTRAL MEXICO...BUT A
STRONG MID LEVEL IMPULSE FROM HIM APPEARS TO NOW BE MOVING IN FROM
THE SOUTH ACROSS THE BIG BEND REGION. IN ADDITION...AN OUTFLOW
BOUNDARY FROM EARLY CONVECTION ACROSS THE HILL COUNTRY IS NOW
MAKING ITS WAY INTO THE PERMIAN BASIN FROM THE EAST NEAR BIG LAKE
AND GARDEN CITY. THIS ACTIVITY IS EXPECTED TO SLOWLY DRIFT
WESTWARD THROUGH THE LATE EVENING AND EARLY MORNING HOURS...AND
THEN SHIFT NORTHWARD/NORTHEASTWARD AROUND THE WESTERN PERIPHERY
OF THE RIDGE. THE CURRENT FORECAST IS IN EXCELLENT SHAPE WITH
CATEGORICAL POPS PRESENT NEAR THE AFOREMENTIONED AREAS THROUGH
12Z. NO CHANGES WERE NEEDED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&
Hazardous weather outlook, Jul 2, 1:53 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI JUL 2 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT FRI JUL 2 2010 /1253 PM MDT FRI JUL 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS PRODUCING HEAVY RAINFALL AND A FEW THUNDERSTORMS
CAN BE EXPECTED FOR ALL OF THE REGION. A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:35 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jul 2, 8:01 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Jul 3, 1:19 AM CDTAreal Flood AdvisoryMAFPecos, Terrell4 hr
Jul 3, 2:43 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jul 3, 4:00 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Jul 3, 6:21 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 3, 4:09 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jul 3, 4:14 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 3, 6:23 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio3 hr
Jul 3, 6:57 PM CDTAreal Flood AdvisoryMAFGaines3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.